Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS North Platte, NE

July 2, 2020Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2020, 6:55 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 6:55 PM CDT (23:55 UTC)
Expired
Jul 2, 2020, 8:00 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:15 PM CDTTSTM WND GST 5015 S Maywood, NESMALL HAIL AND UP TO 50 MPH WIND GUSTS AS LINE MOVED THROUGH
Jul 2, 7:55 PM CDTTSTM WND GST 5012 Sse Stockville, NEGUSTS RANGED FROM 40 TO 50. NO HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KLBF 022355
SVRLBF
NEC063-085-111-030100-
/O.NEW.KLBF.SV.W.0155.200702T2355Z-200703T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
655 PM CDT Thu Jul 2 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Frontier County in southwestern Nebraska...
  Southeastern Lincoln County in southwestern Nebraska...
  Eastern Hayes County in southwestern Nebraska...

* Until 800 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located 14 miles southwest
  of Curtis, moving east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Curtis, Eustis, Wellfleet, Moorefield, Stockville, Medicine Creek
  Reservoir State Recreation Area, Maywood, Quick, Hansen Memorial
  Reserve State Wildlife Management Area, Jeffrey Canyon State
  Wildlife Management Area, Willow View Campground, Freedom, Hayes
  Center State Wildlife Management Area, Marengo, Orafino, Bluegill
  Haven Campground, Vroman, Red Willow Reservoir State Recreation
  Area, Somerset and Dancing Leaf Earth Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 203 and 207.
 Highway 83 between mile markers 27 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 10102 4101 10023 4070 10022 4070 9998
      4044 9998 4044 10009 4036 10009 4035 10014
      4035 10094
TIME...MOT...LOC 2354Z 268DEG 25KT 4051 10073 

HAIL...1.00IN
WIND...70MPH
 
$$

Kulik
2 follow-up statements
580 
WWUS53 KLBF 030021
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
721 PM CDT Thu Jul 2 2020

NEC085-030031-
/O.CAN.KLBF.SV.W.0155.000000T0000Z-200703T0100Z/
Hayes NE-
721 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAYES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4079 10079 4101 10023 4070 10022 4070 9998
      4044 9998 4044 10009 4036 10009 4035 10014
      4035 10075
TIME...MOT...LOC 0021Z 267DEG 22KT 4051 10056 

$$

NEC063-111-030100-
/O.CON.KLBF.SV.W.0155.000000T0000Z-200703T0100Z/
Frontier NE-Lincoln NE-
721 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 721 PM CDT, a severe thunderstorm was located 8 miles south of
Curtis, moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Curtis, Eustis, Wellfleet, Moorefield, Stockville, Medicine Creek
Reservoir State Recreation Area, Maywood, Quick, Hansen Memorial
Reserve State Wildlife Management Area, Willow View Campground,
Freedom, Orafino, Bluegill Haven Campground, Vroman, Red Willow
Reservoir State Recreation Area and Dancing Leaf Earth Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 204 and 207.
 Highway 83 between mile markers 27 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 10079 4101 10023 4070 10022 4070 9998
      4044 9998 4044 10009 4036 10009 4035 10014
      4035 10075
TIME...MOT...LOC 0021Z 267DEG 22KT 4051 10056 

HAIL...1.00IN
WIND...70MPH
 
$$

Kulik
844 
WWUS53 KLBF 030055
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
755 PM CDT Thu Jul 2 2020

NEC063-111-030105-
/O.EXP.KLBF.SV.W.0155.000000T0000Z-200703T0100Z/
Frontier NE-Lincoln NE-
755 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR FRONTIER AND SOUTHEASTERN
LINCOLN COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4079 10079 4101 10023 4070 10022 4070 9998
      4044 9998 4044 10009 4036 10009 4035 10014
      4035 10075
TIME...MOT...LOC 0055Z 268DEG 25KT 4052 10026 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:46 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 2, 6:46 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Thu Jul 2 2020

The main concern in the short term is with thunderstorm development
late afternoon into evening.  A surface trof will move into the area
late afternoon and evening with thunderstorms expected to develop
across the Panhandle and northeast Colorado and move into the
western and southwest Nebraska. Severe storms will be possible with
the main hazards being large hail and strong winds. The area of
greatest threat for severe thunderstorms looks to be across
southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg
across much of the forecast area. 0-6KM shear is good with values
around 25 to 30 across southwest Nebraska and a little less across
the Sandhills with values around 20 to 25 kts. Thunderstorm activity
is expected to diminish after midnight.

Overnight temperatures in western Nebraska will be in the low 60s
and will range into the upper 60s in northeast Nebraska. Trended
temperaturesto cooler guidance as they are expected to be lower
than previously anticipated due to a lack of widespread
cloudiness. There is decent low level moisture tonight with dew
points reaching the upper 60s in north central Nebraska.

For Friday, slight thunderstorm chances will be possible Friday
afternoon into Friday evening, at this time it does not look like
severe thunderstorms will be possible. High temperatures for
Friday are expected to be 5 to 10 degrees above normal with
temperatures in the low to mid 90s.

.LONG TERM...(Saturday through Thursday)
Issued at 308 PM CDT Thu Jul 2 2020

The upper level ridge pattern will remain in place over the weekend
and early next week bringing southwesterly upper level flow. Dew
points will generally remain in the 60s over the weekend but drop to
the 50s early next week. Thunderstorm activity will remain a
possibility each day during the afternoon with the greatest chances
on Sunday and Monday. Temperatures in the 90s are expected through
the weekend and early next week. The highest temperatures could
reach 100 degrees in southwest Nebraska on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Jul 2 2020

VFR conditions largely expected through the forecast period.
Multiple areas of convection across western Nebraska are expected
to remain away from the TAF sites as they continue to weaken over
the next few hours. May see some weak convection approach LBF
early in the period but impacts are likely to be nothing more than
a wind shift to the southwest for a brief period. Overnight, CIGs
may approach MVFR for portions of central Nebraska including
BBW/ONL/ANW and possibly LBF. Ceilings should lift to above 10k
feet AGL after sunrise on Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez/Meltzer
LONG TERM...Gomez/Meltzer
AVIATION...Jurgensen
Hazardous weather outlook, Jul 2, 3:12 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Thu Jul 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across western Nebraska late this
afternoon into evening. A few storms will be capable of large
hail, gusty winds, frequent lightning, and brief heavy rainfall.
The greatest risk of a strong or severe storm is generally across
southwest Nebraska this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorm chances exist Friday afternoon and
evening across much of western and central Nebraska. The threat
of severe weather is low.

A marginal risk of severe storms is possible on Saturday across
the outlook area. Large hail and gusty winds are the primary
threat.

Thunderstorm chances remain through the weekend and into early
next week. At this time, the threat for organized severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 2, 5:09 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     1 ENE IMPERIAL          40.52N 101.62W
07/02/2020  M60 MPH          CHASE              NE   ASOS

            ASOS STATION KIML IMPERIAL AIRPORT.

&&
Local storm report, Jul 2, 5:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             4 N IMPERIAL            40.57N 101.64W
07/02/2020  E1.25 INCH       CHASE              NE   PUBLIC

&&

CBROWN
Local storm report, Jul 2, 5:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             MADRID                  40.85N 101.54W
07/02/2020  E1.25 INCH       PERKINS            NE   TRAINED SPOTTER

&&

CBROWN
Local storm report, Jul 2, 5:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             3 NNE ROSCOE            41.17N 101.58W
07/02/2020  E1.50 INCH       KEITH              NE   TRAINED SPOTTER

            FREQUENT MARBLE SIZE HAIL WITH OCCASIONAL PING PONG SIZE.
            SPOTTER ALSO REPORTED ESTIMATED 60 MPH WINDS.

&&

JURGENSEN
Special weather statement, Jul 2, 6:11 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Thu Jul 2 2020

NEZ035-036-057-059-030000-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
611 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 611 PM CDT/511 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Keystone, or 14 miles northeast of Ogallala, moving
north at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Paxton, Keystone, Big Bald Hill, Bucktail Lake, Diamond Bar Lake,
Nevens and Broganville.

This includes Interstate 80 in Nebraska between mile markers 143 and
144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4109 10140 4122 10162 4159 10158 4143 10098
TIME...MOT...LOC 2311Z 199DEG 20KT 4124 10148

Kulik
Special weather statement, Jul 2, 6:27 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM CDT Thu Jul 2 2020

NEZ059-070-071-030015-
Frontier NE-Hayes NE-Lincoln NE-
627 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER...SOUTH CENTRAL
LINCOLN AND HAYES COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hayes Center, Maywood, Quick, Marengo, Bluegill Haven Campground,
Willow View Campground, Hayes Center State Wildlife Management Area
and Red Willow Reservoir State Recreation Area.

This includes Highway 83 between mile markers 27 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4070 10110 4071 10056 4035 10053 4035 10116
TIME...MOT...LOC 2327Z 268DEG 27KT 4047 10100

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:39 PM CDTSpecial Weather StatementLBFChase51 min
Jul 2, 4:48 PM CDTSevere Thunderstorm WarningLBFChase, Hayes42 min
Jul 2, 5:07 PM CDTSevere Thunderstorm WarningLBFChase23 min
Jul 2, 5:18 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, Perkins57 min
Jul 2, 6:11 PM CDTSpecial Weather StatementLBFKeith49 min
Jul 2, 6:27 PM CDTSpecial Weather StatementLBFHayes48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.